Acute granulomatous interstitial nephritis and colitis in anticonvulsant hypersensitivity syndrome associated with lamotrigine treatment

Fernando Custodio Fervenza, S. Kanakiriya, R. T. Kunau, R. Gibney, D. J. Lager

Research output: Contribution to journalArticle

36 Citations (Scopus)

Abstract

We present the case of a 17-year-old woman with a history of bipolar disorder, who developed a clinical syndrome manifested by fever, lymphadenopathy, skin rash, diarrhea, and acute renal failure requiring dialysis after the use of lamotrigine. Renal biopsy showed acute interstitial nephritis (AIN) with focal granulomas. Similarly, colonic biopsy specimens showed colitis and ileitis with non-necrotizing epithelioid granulomas. The patient had a complete recovery after withdrawal of the medication and steroid treatment. Although lamotrigine has been previously implicated in the development of anticonvulsant hypersensitivity syndrome, there have been no previous reports of acute granulomatous interstitial nephritis or colitis associated with the use of this drug. (C) 2000 by the National Kidney Foundation, Inc.

Original languageEnglish (US)
Pages (from-to)1034-1040
Number of pages7
JournalAmerican Journal of Kidney Diseases
Volume36
Issue number5
StatePublished - 2000

Fingerprint

Interstitial Nephritis
Colitis
Granuloma
Anticonvulsants
Hypersensitivity
Ileitis
Biopsy
Exanthema
Bipolar Disorder
Acute Kidney Injury
Dialysis
Diarrhea
Fever
Steroids
Kidney
Therapeutics
Pharmaceutical Preparations
lamotrigine
Lymphadenopathy

Keywords

  • Acute renal failure
  • Anticonvulsant hypersensitivity syndrome (AHS)
  • Colitis
  • Granuloma
  • Interstitial nephritis
  • Lamotrigine
  • Valproic acid

ASJC Scopus subject areas

  • Nephrology

Cite this

Acute granulomatous interstitial nephritis and colitis in anticonvulsant hypersensitivity syndrome associated with lamotrigine treatment. / Fervenza, Fernando Custodio; Kanakiriya, S.; Kunau, R. T.; Gibney, R.; Lager, D. J.

In: American Journal of Kidney Diseases, Vol. 36, No. 5, 2000, p. 1034-1040.

Research output: Contribution to journalArticle

@article{41029d55a714452e88951caa2c34fbd1,
title = "Acute granulomatous interstitial nephritis and colitis in anticonvulsant hypersensitivity syndrome associated with lamotrigine treatment",
abstract = "We present the case of a 17-year-old woman with a history of bipolar disorder, who developed a clinical syndrome manifested by fever, lymphadenopathy, skin rash, diarrhea, and acute renal failure requiring dialysis after the use of lamotrigine. Renal biopsy showed acute interstitial nephritis (AIN) with focal granulomas. Similarly, colonic biopsy specimens showed colitis and ileitis with non-necrotizing epithelioid granulomas. The patient had a complete recovery after withdrawal of the medication and steroid treatment. Although lamotrigine has been previously implicated in the development of anticonvulsant hypersensitivity syndrome, there have been no previous reports of acute granulomatous interstitial nephritis or colitis associated with the use of this drug. (C) 2000 by the National Kidney Foundation, Inc.",
keywords = "Acute renal failure, Anticonvulsant hypersensitivity syndrome (AHS), Colitis, Granuloma, Interstitial nephritis, Lamotrigine, Valproic acid",
author = "Fervenza, {Fernando Custodio} and S. Kanakiriya and Kunau, {R. T.} and R. Gibney and Lager, {D. J.}",
year = "2000",
language = "English (US)",
volume = "36",
pages = "1034--1040",
journal = "American Journal of Kidney Diseases",
issn = "0272-6386",
publisher = "W.B. Saunders Ltd",
number = "5",

}

TY - JOUR

T1 - Acute granulomatous interstitial nephritis and colitis in anticonvulsant hypersensitivity syndrome associated with lamotrigine treatment

AU - Fervenza, Fernando Custodio

AU - Kanakiriya, S.

AU - Kunau, R. T.

AU - Gibney, R.

AU - Lager, D. J.

PY - 2000

Y1 - 2000

N2 - We present the case of a 17-year-old woman with a history of bipolar disorder, who developed a clinical syndrome manifested by fever, lymphadenopathy, skin rash, diarrhea, and acute renal failure requiring dialysis after the use of lamotrigine. Renal biopsy showed acute interstitial nephritis (AIN) with focal granulomas. Similarly, colonic biopsy specimens showed colitis and ileitis with non-necrotizing epithelioid granulomas. The patient had a complete recovery after withdrawal of the medication and steroid treatment. Although lamotrigine has been previously implicated in the development of anticonvulsant hypersensitivity syndrome, there have been no previous reports of acute granulomatous interstitial nephritis or colitis associated with the use of this drug. (C) 2000 by the National Kidney Foundation, Inc.

AB - We present the case of a 17-year-old woman with a history of bipolar disorder, who developed a clinical syndrome manifested by fever, lymphadenopathy, skin rash, diarrhea, and acute renal failure requiring dialysis after the use of lamotrigine. Renal biopsy showed acute interstitial nephritis (AIN) with focal granulomas. Similarly, colonic biopsy specimens showed colitis and ileitis with non-necrotizing epithelioid granulomas. The patient had a complete recovery after withdrawal of the medication and steroid treatment. Although lamotrigine has been previously implicated in the development of anticonvulsant hypersensitivity syndrome, there have been no previous reports of acute granulomatous interstitial nephritis or colitis associated with the use of this drug. (C) 2000 by the National Kidney Foundation, Inc.

KW - Acute renal failure

KW - Anticonvulsant hypersensitivity syndrome (AHS)

KW - Colitis

KW - Granuloma

KW - Interstitial nephritis

KW - Lamotrigine

KW - Valproic acid

UR - http://www.scopus.com/inward/record.url?scp=0033764308&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033764308&partnerID=8YFLogxK

M3 - Article

C2 - 11054362

AN - SCOPUS:0033764308

VL - 36

SP - 1034

EP - 1040

JO - American Journal of Kidney Diseases

JF - American Journal of Kidney Diseases

SN - 0272-6386

IS - 5

ER -